Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 9, NWS Duluth, MN

August 13, 2019Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 13, 2019, 3:23 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 13, 2019, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2019, 3:23 AM CDT (08:23 UTC)
In effect from
Aug 13, 2019, 10:00 AM CDT
Expired
Aug 13, 2019, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WHUS43 KDLH 130823
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
323 AM CDT Tue Aug 13 2019

...HIGH RISK OF RIP CURRENTS TODAY...

MNZ037-WIZ001-140200-
/O.NEW.KDLH.BH.S.0009.190813T1500Z-190814T0200Z/
Carlton and South St. Louis-Douglas-
323 AM CDT Tue Aug 13 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from 10 AM CDT this morning through
this evening.

* LOCATIONS...The beaches of Minnesota and Wisconsin Points,
  including Park Point.

* TIMING...Rip current risk may develop as early as mid morning
  with the greatest threat this afternoon and early evening as
  waves build.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots in sandbars, near
shoreline structures such as peninsulas or breakwalls, and near 
river mouths.

For additional safety information and precautions, please visit 
www.weather.gov/Duluth

&&

$$

JTS
1 follow-up statement
481 
WHUS43 KDLH 140157
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
857 PM CDT Tue Aug 13 2019

MNZ037-WIZ001-140300-
/O.EXP.KDLH.BH.S.0009.000000T0000Z-190814T0200Z/
Carlton and South St. Louis-Douglas-
857 PM CDT Tue Aug 13 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING...

The wind and waves will diminish overnight.

$$

Melde

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 12:29 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 13, 12:29 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1229 AM CDT Tue Aug 13 2019

.UPDATE...
Issued at 1226 AM CDT Tue Aug 13 2019

Updated for the 06z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 320 PM CDT Mon Aug 12 2019

A shortwave trough stretched from northwest Minnesota to
southwest Wisconsin this afternoon and was generally co-located
with a baroclinic zone aloft and area of isentropic forcing for
ascent. Widespread rain showers stretched from southern Manitoba
to northern Illinois. Expect weak high pressure near Thunder Bay
to hold the precip at bay over eastern portions of the Arrowhead
until this evening. The rain is expected to weaken later tonight
as the shortwave trough outpaces the lower level forcing. Later
tonight a vertically stacked low over southern Saskatchewan will
move southeastward along a surface warm front into western
Minnesota by Tuesday afternoon. As the upper level trough moves
into the region, rain is expected to redevelop with a chance of
isolated thunderstorms. The most likely area for rain on Tuesday
into Tuesday evening is generally from north-central Minnesota to
northwest Wisconsin and points south. Northeast Minnesota has the
best chance of staying dry. Temperatures will trend cooler for
much of the Northland Tuesday with easterly winds off Lake
Superior along with overcast skies and precipitation. Look for
readings in the middle 60s over portions of Itasca and St. Louis
counties and much of the North Shore with low and middle 70s
farther south.

.LONG TERM...(Wednesday through Monday)
Issued at 320 PM CDT Mon Aug 12 2019

High pressure will be in charge at the surface, even though
northwest flow aloft will be affecting the forecast area, with
embedded impulses drifting through occasionally. Moisture is
limited and not expecting any rain through Wednesday through
Thursday morning. Thursday afternoon, a compact vorticity maxima
will be moving into the area from the northwest. Enough moisture
will have advected into the region ahead of this feature for a
chance of showers. Thermodynamic profiles are marginal and have
left out the mention of thunder for now.

A very unstable atmosphere will be affecting the region Thursday
night through Sunday. Warm air/moisture advection will be underway
with surface dewpoints rising into the 60s in most locations. Max
temps will be in the upper 70s to lower 80s. A series of short
waves will move through on an almost daily basis and produce
periodic showers and a few thunderstorms. Model variability in
thermodynamics preclude a mention of strong/severe storms at this
time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1229 AM CDT Tue Aug 13 2019

A mix of VFR and MVFR conditions through the period. Showers
currently over the Northland are expected to weaken overnight as
they move eastward. MVFR ceilings will likely linger over BRD and
move into HYR through the period. Due to an approaching low
pressure system, showers and storms move through the region
through Tuesday night. These storms will likely be scattered, so
currently have low confidence in location and spatial coverage.
Gusty northeasterly winds should form over western Lake Superior
through the day, causing breezy winds at DLH.

&&

.MARINE...
Issued at 320 PM CDT Mon Aug 12 2019

A northeast wind of 5 to 15 knots is forecast, but waves should
remain below 3 feet. No marine hazards are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  65  52  70 /  60  60  40  10
INL  53  68  49  73 /  80  30  20  10
BRD  57  72  53  73 /  50  40  40  10
HYR  56  71  52  70 /  50  60  40  10
ASX  57  69  54  71 /  50  50  40  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...JTS
SHORT TERM...Huyck
LONG TERM...GSF
AVIATION...JTS/KC
MARINE...GSF
Hazardous weather outlook, Aug 13, 3:23 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
323 AM CDT Tue Aug 13 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-140830-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
323 AM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Strong northeast winds will increase the threat of rip currents
today through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement has been issued for these areas.

There is a slight chance for isolated thunderstorms across east-
central Minnesota into adjacent parts of northwest Wisconsin. If a
storm develops this afternoon, it may be strong to severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances of thunderstorms from Thursday through
the early part of next week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

LSZ121-140>148-140830-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
323 AM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances of thunderstorms from Thursday afternoon
through the early part of next week.

JJM/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:20 AM CDTSmall Craft AdvisoryDLH13 hr

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.